A patient who suffers from constipation has a nursing diagnosis of Alteration in Elimination. The nurse evaluates whether the patient uses laxatives to manage his condition. Which best describes the rationale for this action?

 

Want to Take FREE Nursing Practice Questions?

We have put together the World's Largest Bank of Nursing Practice Questions, and are letting you have access for FREE! You get to test out the system with 25 free nursing practice questions to start, and then memberships start at only a few bucks per month! Get started now for free - no credit card required!

Correct

- The patient may have used laxatives incorrectly and contributed to constipation

- The laxatives may cause a buildup of magnesium in the body, leading to diarrhea

- The patient may have inadvertently damaged his rectal sphincter by using laxatives

- The laxatives may replace increased fiber intake in treatment of constipation

Rationale

Some adults who struggle with constipation may use laxatives to help promote elimination. Chronic laxative use can actually have the opposite effect and can contribute to constipation by affecting the nerves and muscle tone so the patient is less likely to feel the urge to defecate.

How Would You Rate The Quality of This Question?

We’re always trying to improve, so your feedback is vital to helping us make this resource as good as possible. Was it well written? Good content?

How Other Nurses Stack Up

54%

Answered The Question Correctly.